California, 2015

Flash Flooding in California, June 12, 2015

June 12, 2015 · NWS LOX · 2 events in 2 counties and zones

Lingering subtropical moisture produced strong thunderstorms and flash flooding across the mountains of Southern California. Reports of significant mud/debris flows as well as flash flooding were reported by law enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Lingering subtropical moisture produced strong thunderstorms and flash flooding across the mountains of Southern California. Reports of significant mud/debris flows as well as flash flooding were reported by law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 12, 12:00 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 12:00 PM PST, 1 hour 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
100 PM PDT FRI JUN 12 2015

.SYNOPSIS... THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS THIS
AFTERNOON THROUGH EARLY IN THE EVENING. THESE THUNDERSTORMS WILL
RESULT IN A POTENTIAL FOR FLASH FLOODING. OTHERWISE A TROUGH OF LOW
PRESSURE OVER THE REGION WILL LINGER THROUGH EARLY
SATURDAY...KEEPING A PERSISTENT MARINE LAYER AND ONSHORE FLOW IN
PLACE THROUGH SATURDAY MORNING. HIGH PRESSURE WILL BEGIN TO BUILD
OVER THE AREA SATURDAY AFTERNOON...PRODUCING A WARMING AND DRYING
TREND THROUGH THE WEEKEND.

&&

.SHORT TERM (TODAY-MON)...THUNDERSTORMS FIRING UP ON SCHEDULE WITH
THE BULK OF THE ACTIVITY SO FAR OVER VENTURA COUNTY AND EXTREME ERN
SBA COUNTY. MODELS DID A GOOD JOB INDICATING THIS WOULD BE THE FOCUS
AREA TODAY BUT CERTAINLY ENOUGH INSTABILITY AND MOISTURE TO KEEP A
RISK GOING FOR LA MTNS/AV AS WELL AS SOUTHEASTERN SLO COUNTY.
FLOODING THE MAIN RISK TODAY WITH PWATS AROUND 1.3" AND STEERING
WINDS UNDER 10 KT FROM THE NORTH.

ACTIVITY EXPECTED TO SUBSIDE SHORTLY AFTER SUNSET. HOWEVER, MODELS
STILL INDICATING FAVORABLE CONDITIONS FOR CONVECTIVE DEVELOPMENT
SATURDAY AFTERNOON, ESPECIALLY ERN LA COUNTY, WITH LI'S AROUND -4
AND 850 DEWPOINTS AROUND -13. SO SOME SLIGHT CHANCE POPS HAVE BEEN
ADDED TO THAT AREA. NOT AS MUCH OF A CHANCE ACROSS VENTURA COUNTY
SATURDAY AS THE AIR MASS IS MUCH DRIER THERE, BUT SHOULD AT LEAST
SEE SOME CU IN THE AFTERNOON.

MARINE LYR EXPECTED TO SHRINK A BIT OVERNIGHT AS HEIGHTS START TO
BUILD AND WARMER AIR MOVES IN ALOFT FROM THE WEST. LOW CLOUDS SHOULD
STILL PUNCH WELL INTO THE VALLEYS TONIGHT, BUT WITH EARLIER
CLEARING. HOWEVER, A STRONG INVERSION AND CONTINUED ONSHORE FLOW
WILL LIKELY KEEP JUNE GLOOM CONDITONS AT MANY BEACHES THROUGH THE
WEEKEND. DAYTIME HIGHS WILL START WARMING SATURDAY, MAINLY INLAND,
WITH A SLOW WARMING TREND CONTINUING THROUGH MONDAY.

.LONG TERM (TUE-FRI)...MODELS MAINTAIN STRONG HIGH PRESSURE ACROSS
THE AREA THROUGH MOST OF THE WEEK FOR DRY WEATHER AND VERY WARM
TEMPS INLAND. COASTAL AREAS EXPECTED TO REMAIN UNDER THE INFLUENCE
OF THE MARINE LYR, AND IT'S VERY POSSIBLE THAT BEACH CLEARING WILL
REMAIN LIMITED MOST OF THE WEEK, ESPECIALLY NORTH AND WEST OF
MALIBU. ANTELOPE VALLEY HIGHS EXPECTED TO REACH 100 BY LATER IN THE
WEEKEND AND REMAIN THAT WAY MOST OF THE WEEK. GFS BRINGS 40C 950
TEMPS NEAR THE LA/SBD COUNTY LINE BY WED AND THU, WHICH IF TRUE
COULD LEAD TO TEMPS CLOSER TO 105, BUT ECMWF IS NOT QUITE AS WARM SO
WILL LEAVE TEMPS AROUND 100 FOR HIGHS THERE AND MID 90S FOR THE
WARMER COASTAL VALLEYS.

&&

.AVIATION...12/1800Z...

AT 1730Z...THE MARINE INVERSION AT KLAX WAS BASED AT 2500 FEET. THE
TOP OF THE INVERSION WAS AT 4800 FEET WITH A TEMPERATURE OF 22
DEGREES CELSIUS.

OVERALL...MODERATE CONFIDENCE IN THE 18Z TAFS. LITTLE CHANGE IS
EXPECTED IN THE MARINE LAYER DEPTH AND OVERALL WEATHER PATTERN
FOR THE NEXT 24 HOURS...SO WENT WITH A PERSISTENCE FORECAST.
CLEARING AND ARRIVAL TIMES OF STRATUS/FOG MAY BE OFF BY +/- 2 HOURS
FOR COASTAL AND VALLEY SITES. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS FOR KPMD AND KWJF THIS AFTERNOON...WITH A BETTER
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. OUTFLOW FROM
THUNDERSTORMS COULD DELAY THE MARINE LAYER CLOUD FORMATION FOR
COASTAL AND VALLEY TAF SITES THIS EVENING.

KLAX...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE IS
A 20 PERCENT CHANCE OF NO CLEARING THIS AFTERNOON.

KBUR...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE
IS A VERY SLIGHT CHANCE THAT A THUNDERSTORM WILL DRIFT OFF THE
MOUNTAINS...BUT THE CHANCE OF THAT IS LESS THAN 10 PERCENT.

&&

.MARINE...

12/830 AM

PATCHY DENSE FOG WITH VISIBILITY 1 NM OR LESS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY FOR THE COASTAL WATERS N OF POINT CONCEPTION
WHERE A MARINE WEATHER STATEMENT IS IN PLACE. MODERATE TO HIGH
CONFIDENCE THAT WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA (SCA) THROUGH AT LEAST SATURDAY...OTHER THAN SOME
LOCAL GUSTS TO 25 KT AROUND POINT CONCEPTION AND IN THE VICINITY OF
THE CHANNEL ISLANDS. SEAS COULD APPROACH 10 FT BY ACROSS THE
NORTHERN OUTER WATERS BY SATURDAY EVENING DUE TO STRONG WINDS OFF
THE NORTHERN CA COAST. WIDESPREAD SCA CONDITIONS ACROSS THE OUTER
WATERS AND WESTERN PORTIONS OF THE INNER WATERS WILL BECOME MORE
LIKELY BY EARLY NEXT WEEK AS NW WINDS INCREASE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...MW
AVIATION/MARINE...SUKUP
SYNOPSIS...SMITH

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 12, 8:15 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PDT FRI JUN 12 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
915 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS TODAY AND SOME OF THOSE
COULD SPILL OVER INTO THE FOOTHILLS. HEAVY RAIN WITH THUNDERSTORMS
IN THE MOUNTAINS COULD RESULT IN FLASH FLOODING.

* FLASH FLOOD WATCH.........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

The radar

The Los Angeles radar (KVTX), 38 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ventura

When
June 12, 1:15 PM PST to 2:30 PM PST
Where
Ventura County, 19.92 mi NNE of Wheeler Spgs to 19.98 mi NNE of Wheeler Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.742, -119.090

Strong thunderstorms produced flash flooding in the mountains of Ventura County. The Ventura County Sheriff reported flash flooding at the intersection of Lockwood Valley Road and Boy Scout Camp road.

Flash Flood, Los Angeles

When
June 12, 4:34 PM PST to 6:35 PM PST
Where
Los Angeles County, 2.94 mi E of Llano Crystal Arpt to 3.04 mi E of Llano Crystal Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.474, -117.769

Strong thunderstorms produced flash flooding and mud/debris flows across the Antelope Valley. California Highway Patrol reported flash flooding along Largo Vista Road. Two vehicles were trapped by 2 to 4 feet of mud.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592746, 592750.